warfarin

I have afib but don't fibrilate for long periods. Last one was 1-1/2 years ago, before that 4 years ago. But the doctors insist because of my age (80) and having had a brother who stroked and father died of heart disease I must take warfarin. Up till now the dosage was 6mgs 4 times and 9 mg. 3 times a week. Now my doctor has upped the dosage to 9 mg. every day. I've tried the new meds but don'te agree wth me. I don't like the dosage going higher every once in a while. I have no negative effects nor bruising at all but argue with the doctors about increasing the dosage just because my diet was different for that week. Going for an INR tomorrow and I'll see if my score is low enough to reduce the mg of warfarin. I tried cutting out the dark greens. I'll see tomorrow but the doctors are just as frustrated as me when I complain about the high mg. I live in USA.

Anyone know what the negatives of taking this much warfarin. I hate taking any drugs, but I do take magnesium and calcium and Diltiazam and that seems to work for not fibrillating.

Thanks.

Pauline

10 Replies

oldestnewest
  • After reading the posts in answer to mine, I am much relieved and will continue to stay with whatever the doctors prescribe. I have no side effects and feel fine, so that's a definite plus. Thank you so much for yur post.

    Pauline

  • Hi Pauline and welcome. Warfarin is an old friend to most of us but it is important to make the dose fit you not you fit the dose. The actual amount is not relevant, it is the INR which is important. So long as you keep a normal diet and don't binge on greens one day a week you should be fine. The doctors have your best interest at heart (pun intended) and will be trying to keep your INR between 2 and 3 in an ideal world. Some people are lucky (like me) and are pretty stable and seldom need to change dosage. I know people on much high amounts and there is little real problem in taking warfarin. I have been on it ten years+ and the only side effect I found was that my nails are a little brittle and snap easily. Some people find their hair can thin a little but these are minor irritations against the very real risk of stroke. ANY AF regardless of frequency increases you risk of stroke by five times so the doctors are right.

    Bob

  • Thanks Bob and the others who responded to me. I am much relieved!!!

    Pauline

  • I take 9mgs four days a week and 10mgs the other three and I know other people take more. My dose has gone up and up, but it doesn't seem to be as harmful as I thought it would be.

  • I take 10mg 5 times a week and 11 twice. I have been told that your resistance to warfarin is largely hereditary. I eat plenty of fruit and veg but don't often have broccoli or spinach and if I do I may cut back a bit for the next couple of days. I was very wary when I started with warfarin but now I am only glad to be taking it as the possible alternatives are worse. X

  • I'm on 8mg of warfarin... everyone's different I guess! It's not about the dose, so much, as how much it takes to get you into the right INR range :)

  • Thsnks for msking me feel better about the dosage. Now I won't argue with my doctor tomorrow, I'll just accept what I have to take. Oh! well! Too bead the doctors never have time to explain what would make the INR go up or down. Have to find that out myself. If I knew what food not to eat I would consider not eating it.

    Pauline

  • I asked our practice nurse once what affected warfarin and she said an expert had told her 'everything'... You should have been given a bright yellow pack with information about what foods affect warfarin (don't eat cranberries or grapefruit) - leafy greens tend to pull your INR down and alcohol pushes it up, so that's got to be in moderation. That's about the sum of what I know lol.

    Lis

  • Like I have said.make the dose fit you not the other way round. That way you stand a better chance of being stable.

    Bob

  • That's absolutely true, Bob. Eating well and consistently also makes me feel that I'm still in control, and once the INR has been stabilised (easier for some than others, I know) then it becomes more of a maintenance of the status quo. Good wishes to all.

    Peter

You may also like...